Texas, 2012

Hail and Damaging Wind in Texas, April 26, 2012

April 26, 2012 · NWS LUB · 2 events in 1 county or zone

Late this afternoon, isolated strong to severe thunderstorms developed near a dryline located just east of the Texas and New Mexico border. The first of these storms began rotating and tracked from northeast Lamb County east to northeast Hale County producing mostly dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, isolated strong to severe thunderstorms developed near a dryline located just east of the Texas and New Mexico border. The first of these storms began rotating and tracked from northeast Lamb County east to northeast Hale County producing mostly dime size hail. Outflow from this storm began racing north and ignited a severe thunderstorm in northern Swisher County where high winds and golfball size hail were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 2:46 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 26, 2:46 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CDT THU APR 26 2012

.UPDATE...
HAVE UPDATED THE FORECAST AND PRODUCTS TO INCLUDE THE SEVERE
THUNDERSTORM WATCH THAT IS IN EFFECT FOR THE SOUTHWEST AND SOUTH-
CENTRAL TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS UNTIL 10 PM. NO
OTHER CHANGES MADE ATTM.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 26 2012/

SHORT TERM...
MOIST EASTERLY FLOW THIS AFTERNOON WILL TURN 180 DEGREES BY TOMORROW
MORNING AND DRY OUT BEHIND A DRYLINE AND WEAK PACIFIC COLD FRONT.
UNTIL THEN...THE FORECAST CHALLENGE REMAINS FOCUSED ON TSTRM
OPPORTUNITIES LATE THIS AFTN AND EVENING WITHIN A FAVORABLY MOIST
AND DESTABILIZING ATMOSPHERE. AS OF 20Z...THIS WINDOW DOES APPEAR TO
BE OPENING FURTHER AS THE LEADING EDGE OF HEIGHT FALLS IS NOW
ADVANCING INTO ERN NM WELL IN ADVANCE OF A TIGHTLY-WOUND UPPER LOW
IN CENTRAL AZ. VISIBLE SATELLITE CONFIRMS THIS TREND AS BOUNDARY
LAYER CUMULUS AND MID-LEVEL CLOUDS HAVE QUICKLY THICKENED BETWEEN
CLINES CORNERS AND CLOVIS. SURFACE OBSERVATIONS CLEARLY REVEAL THE
DRYLINE WILL NOT MIX AS FAR EAST AS 12Z MODELS AND RECENT RUNS OF
THE HRRR SUGGESTED...LARGELY DUE TO A SLOWER UPPER TROUGH AND ITS
SUBSEQUENT DELAY WITH WESTERLY SURFACE FLOW. SURFACE FRONT FROM
EARLIER THIS MORNING HAS ESSENTIALLY DIFFUSED...ALTHOUGH MODELS
INDICATE SOME SEMBLANCE OF THIS A FEW THOUSAND FEET ALOFT LIFTING
SLOWLY NORTH AS A WARM FRONT. LATEST RUC APPEARS THE MOST CREDIBLE
WITH THE DRYLINE SHARPENING UP NEAR HWY 385 BEFORE SUNSET INSTEAD OF
I27 AS PREVIOUSLY THOUGHT. EXODUS OF A SUBTROPICAL CIRRUS SHIELD
ACROSS THE NWRN HALF OF THE CWA HAS ALREADY PUSHED CIN TO NEAR ZERO
IN PLACES...WITH HIGH-BASED CUMULONIMBUS FOUND DEVELOPING FROM NEAR
TCC NORTHEAST TO NEAR CHANNING...AND ALSO SOUTHWARD INTO OUR WRN
COUNTIES. CAPE INCREASES MARKEDLY FARTHER EAST WHERE MOISTURE IS
SIGNIFICANTLY BETTER...SO TEND TO BELIEVE A LARGE HAIL THREAT WILL
DOMINATE AS STORMS FAVOR DISCRETE MODES...LIKELY SUPERCELLULAR
GIVEN FAVORABLE BOUNDARY-ORIENTED 0-6KM SHEAR VECTORS. RECENT SWOMCD
FULLY CONFIRMS THREAT FOR SVR CONVECTION.

AS EARLIER AFD MENTIONED...THE GREATEST COVERAGE OF CONVECTION
SHOULD TAKE AIM NORTH OF THE CWA GENERALLY ALONG AND NORTH OF THE
AXIS OF A CYCLONICALLY-CURVED UPPER JET STREAK. WILL HOWEVER
MAINTAIN ISO TSTRM MENTION MAINLY OVER OUR NRN COUNTIES THROUGH
MIDNIGHT AS THIS REGION WILL LIE NEAR THE EDGE OF DEEP ASCENT.

DRYLINE SHOULD BE OVERTAKEN BY A PACIFIC COLD FRONT BEFORE SUNRISE
FRI AT WHICH POINT BREEZY WESTERLY WINDS WILL DEVELOP...WITH DEEPER
MIXING BY MID-MORNING LIKELY SECURING SUSTAINED WLY WINDS OF 20-25
MPH. DEPARTURE OF THE UPPER TROUGH FROM SERN CO INTO NEBRASKA BY 18Z
IMPLIES A DIMINISHED GRADIENT FLOW LOCALLY...SO DESPITE MORE
UNSEASONABLE WARMTH...FIRE WEATHER CONCERNS DO NOT APPEAR ROBUST
ENOUGH FOR A FIRE WEATHER WATCH AS WINDS WILL BE DIMINISHING
THROUGHOUT THE DAY.

LONG TERM...
ONLY MINOR ADJUSTMENTS MADE TO THE LONG TERM FORECAST TODAY...WITH A
PERIOD OF UNSETTLED WEATHER POSSIBLE FROM THE LATTER HALF OF THE
WEEKEND INTO AT LEAST EARLY NEXT WEEK.

THE MID-LEVEL PATTERN THROUGH MUCH OF THE EXTENDED WILL BE DOMINATED
BY SOME SEMBLANCE OF WESTERN TROUGHING...WHICH WILL KEEP WEST TEXAS
UNDER VARIATIONS OF SOUTHWEST FLOW ALOFT. EARLY ON...A SHORTWAVE
TROUGH WILL QUICKLY LIFT NORTHWARD ACROSS THE UPPER MIDWEST AS A
CLOSED LOW MIGRATES FROM THE NORTHERN ROCKIES INTO THE NORTHERN HIGH
PLAINS FROM FRIDAY INTO SATURDAY. THIS SHOULD HELP FORCE A COLD
FRONT SOUTHWARD INTO THE SOUTH PLAINS ON SATURDAY BEFORE IT STALLS
OUT LATER IN THE DAY. THE INITIAL FROPA STILL APPEARS TO BE A DRY
ONE...WITH THE BETTER LOW-LEVEL MOISTURE SHUNTED SOUTH AND EAST OF
THE AREA. HOWEVER...BY SATURDAY NIGHT...A SOUTHERLY LLJ WILL
INCREASE AND BEGIN TO DRAW BETTER AMOUNTS OF MOISTURE UP AND OVER
THE COOL DOME IN PLACE...AND THIS WAA REGIME WILL RESULT IMPROVING
CHANCES OF ELEVATED SHOWERS/STORMS. LATEST INDICATIONS ARE THAT
THE FRONT WILL GRADUALLY RETREAT NORTHWARD SATURDAY NIGHT AND
EARLY SUNDAY...WITH PERHAPS A MCS DEVELOPING TO ITS NORTH. RIGHT
NOW...IT APPEARS THE MOST FAVORED REGION FOR A POTENTIAL MCS WOULD
BE DISPLACED TO THE NORTH...ACROSS THE PANHANDLES...THOUGH THIS
COULD CHANGE DEPENDING ON THE EXACT POSITION OF THE FRONT. FOR
NOW...HAVE CURTAILED POPS TO FAVOR THE NORTHERN AND NORTHEASTERN
SECTIONS SATURDAY NIGHT AND EARLY SUNDAY...WITH MORE DEVELOPMENT
POSSIBLE ALONG THE DRYLINE /LIKELY LOCATED NEAR THE TX/NM LINE/ BY
LATER IN THE DAY SUNDAY. THE 12Z NAM DOES ATTEMPT TO FORCE THE
FRONT BACK SOUTHWARD LATER SUNDAY...LIKELY AS A RESULT OF A
REINFORCED COLD POOL FROM THE EARLY DAY MCS...BUT THESE DETAILS
REMAIN TOO ELUSIVE/UNCERTAIN TO FOLLOW ATTM. TEMPERATURES DO ALSO
REMAIN A LITTLE TRICKY THIS WEEKEND GIVEN SOME UNCERTAINTY WITH
THE FRONTAL POSITION...BUT HAVE TENDED TOWARD A COMPROMISE FOR
NOW...WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S.

EARLY NEXT WEEK WILL FEATURE A DRYLINE ROAMING THE AREA UNDERNEATH
SOUTHWEST FLOW ALOFT AND THIS PATTERN WILL KEEP AT LEAST LOW THUNDER
CHANCES IN THE FORECAST...FAVORING THE AFTERNOON AND EVENING HOURS.
TOWARD THE MIDDLE OF NEXT WEEK THE MID-LEVEL FLOW MAY TURN MORE
WESTERLY /AND MAYBE EVEN WEAKLY ANTICYCLONIC/ AND THIS WOULD TEND TO
PUSH THE BETTER MOISTURE EASTWARD AND MAKE LOW THUNDER CHANCES EVEN
LESS CERTAIN. THUS...HAVE MAINTAINED A DRY FORECAST FROM WEDNESDAY
ONWARD FOR NOW. TEMPERATURES FOR NEXT WEEK WILL AGAIN BE ON THE WARM
SIDE OF AVERAGE...WITH HIGHS GENERALLY IN THE 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  82  47  75  49 /  20   0  10  10  20
TULIA         55  85  49  75  52 /  20   0  10  10  30
PLAINVIEW     56  85  51  76  55 /  20   0  10  10  20
LEVELLAND     54  86  53  80  57 /  10   0  10  10  20
LUBBOCK       60  88  55  80  58 /  10   0  10  10  20
DENVER CITY   54  86  53  83  55 /  10   0   0  10  20
BROWNFIELD    55  88  54  82  60 /  10   0  10  10  20
CHILDRESS     63  93  56  80  59 /  20  10  10  10  30
SPUR          61  91  56  81  61 /  10   0  10  10  20
ASPERMONT     67  96  59  84  61 /  10   0  10  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/23
Hazardous weather outlook, Apr 26, 2:19 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT THU APR 26 2012

TXZ021>044-272030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
319 PM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL CONTINUE DEVELOPING LATE THIS
AFTERNOON ALONG A DRYLINE PUSHING EAST OF THE TEXAS-NEW MEXICO
BORDER. STORMS ARE EXPECTED TO GENERALLY MOVE NORTHEAST ACROSS THE
WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE THROUGH THE EVENING.
AMPLE WIND SHEAR AND INSTABILITY MAY LEAD TO A FEW SUPERCELL
STORMS CAPABLE OF PRODUCING VERY LARGE HAIL OVER TWO INCHES IN
DIAMETER ALONG WITH LOCALLY DESTRUCTIVE WINDS. THUNDERSTORMS WILL
TEND TO DIMINISH IN COVERAGE LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER MAY BECOME ELEVATED TO CRITICAL ACROSS THE SOUTH
PLAINS LATE IN THE DAY ON FRIDAY. BY LATE IN THE WEEKEND AND EARLY
NEXT WEEK...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
OVER THE OUTLOOK AREA WITH A CONDITIONAL THREAT OF SOME STORMS
BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EARLY
EVENING.

In the hours before

Special weather statement, Apr 26, 3:06 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
406 PM CDT THU APR 26 2012

TXZ022-262130-
CASTRO-
406 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO COUNTY...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF DIMMITT...MOVING NORTHEAST
AT 25 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BLOWING DUST ARE
EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3471 10237 3470 10216 3454 10209 3438 10244
      3450 10252
TIME...MOT...LOC 2105Z 225DEG 22KT 3446 10243
Special weather statement, Apr 26, 3:12 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT THU APR 26 2012

TXZ028-029-262145-
HALE-LAMB-
412 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND NORTHWEST HALE
COUNTIES...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL LAMB COUNTY...MOVING NORTHEAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3411 10187 3396 10225 3409 10240 3431 10216
      3431 10204
TIME...MOT...LOC 2112Z 226DEG 20KT 3409 10225
Special weather statement, Apr 26, 4:31 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT THU APR 26 2012

TXZ023-262245-
SWISHER-
531 PM CDT THU APR 26 2012

...SPECIAL WEATHER STATEMENT FOR FAR NORTHERN SWISHER COUNTY...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH-CENTRAL SWISHER COUNTY...ABOUT 5
MILES SOUTH-SOUTHEAST OF HAPPY...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND LOCALLY HEAVY RAINS ARE LIKELY WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3475 10163 3461 10171 3464 10189 3475 10188
      3475 10183
TIME...MOT...LOC 2230Z 208DEG 20KT 3467 10182

The radar

The Amarillo radar (KAMA), 58 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Swisher

When
April 26, 4:47 PM CST to 4:50 PM CST
Where
Swisher County, 0.57 mi W of Happy to 1.84 mi ENE of Happy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.730, -101.860

The public reported quarter size hail about one mile south of Happy with golfball size hail later reported by a trained spotter two miles east of Happy. No damage was reported.

Thunderstorm Wind, Swisher

When
April 26, 4:50 PM CST
Where
Swisher County, 1.84 mi ENE of Happy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.740, -101.820

A trained spotter estimated 70 mph winds about two miles east of Happy. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369803, 369804.